Utah, 2018Winter Weather in Utah, December 25 to 26, 2018
December 25 to 26, 2018 · NWS GJT · 1 event in 1 county or zone
A closed low that slid through the Four Corners region produced snow showers for the higher elevations of southeastern Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed low that slid through the Four Corners region produced snow showers for the higher elevations of southeastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 25, 4:28 PM MST, 32 minutes earlier.
Area forecast discussion, Dec 25, 4:28 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
428 PM MST Tue Dec 25 2018
.SHORT TERM...(Tonight through Wednesday night)
Issued at 147 PM MST Tue Dec 25 2018
Warm advection ahead of an approaching storm pushed temperatures
well into the 40s at lower elevations across southeast Utah, and
western and southern Colorado this afternoon, making for a warmer
start to the next precipitation event. The band of best snowfall
appears to be setting up in satellite images over west-central
Arizona. It still has a lot of strengthening and filling in to do
before it resembles what appears in the model solutions later
tonight. This north to south band should set up over eastern Utah
between about 9 pm and midnight and move very slowly east
overnight. This easterly movement is slowed by the strengthening
of the southern component of the split flow over southeast Arizona
late tonight. The southern trough component is projected to close
off and develop enough circulation to prevent that precipitation
band from moving much into Colorado late tonight and Wednesday
morning. It also cuts off some of the warm advection and upper
dynamics supporting the precipitation band, so believe this band
will lose strengthen quickly as it moves east across CO Wednesday
morning. Overall, precipitation coverage over southwest CO was
increased a bit tonight and early Wed. morning, and snow amounts
were slightly increased but not nearly as much as would have
happened if the precipitation band held together as it moved east.
Wed. and Wed. night the southern trough component in the split
trough takes much of the energy of the system south of CO with
ambiguous flow over the area beneath the col between the northern
trough and the southern closed low. Eventually the winds at
mountaintop level shift to the northeast and north as the closed
low moves to the panhandles Wed. afternoon, which is not a good
orographic direction for areas south of Red Mountain pass and
areas in southern zone 12 that favor southwest flow. This shift
will bring snowfall to other aspects through the day to even the
distribution a bit. So, even though precipitation will move across
the area, amounts should remain about as has been forecast, with
enough snow for advisories in the south-central mountains and
plateaus, and a winter storm warning over the San Juan mountains.
The one change made in the hazard grids was to add a Winter Storm
Warning above 8500 feet in the La Sal and Abajo mountains of
southeast UT, while keeping the Winter Weather Advisory below 8500
feet. The snow band should park over this area tonight and early
tomorrow morning producing significant accumulations.
.LONG TERM...(Thursday through Tuesday)
Issued at 147 PM MST Tue Dec 25 2018
Thursday appears to be an in-between day as the Wednesday storm
moves to the plains states and the next trough drops south through
the northern Rockies. This trough begins to impact NW UT Thu.
morning and then affects eastern UT late Thu. afternoon and
evening. A strong jet rounding the bottom of the trough over
southern AZ and NM will keep the best supporting dynamics over
those two states through Fri. Precipitation will spread over
eastern UT and western CO Thu. and Fri. with some overrunning of
cold air trapped in valleys possible, but at this time only a
period of light to moderate snow appears probable, focusing on
western CO and less so over eastern UT.
The precipitation should pull out of the area Saturday morning
with strong high pressure building over the Great Basin and a deep
closed low retrograding to southern AZ by early Sunday morning.
The Monday through Tuesday forecast is complicated by significant
models differences. The GFS shows a series of shortwave troughs
moving through from the NW while the ECMWF has mainly dry NW flow
and only hints at the embedded troughs.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 410 PM MST Tue Dec 25 2018
Unstable conditions have lead to thickening convective clouds this
evening which could bring ILS cigs to some areas but confidence is
low. Snow and lowering cigs will become widespread through the
evening and overnight hours and many of the TAF sites should be
impacted. A band or several bands of snow and valley rain and snow
mix is possible between the 03-12z. Brief periods of IFR/MVFR
conditions will be possible within these bands. During the day
tomorrow the cold front passes through so orographic snow showers
and clouds persist especially for the mountain sites through the
taf period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 9 PM this evening to 9 PM MST
Wednesday for COZ009-017.
Winter Storm Warning until 9 PM MST Wednesday for COZ018-019.
UT...Winter Weather Advisory from 9 PM this evening to 9 PM MST
Wednesday for UTZ028.
Winter Storm Warning from 9 PM this evening to 9 PM MST
Wednesday for UTZ028.
&&
SHORT TERM...CC
LONG TERM...CC
AVIATION...KJSHazardous weather outlook, Dec 25, 5:15 AM MST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
515 AM MST Tue Dec 25 2018
COZ001>014-017>023-UTZ022>025-027>029-261215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
515 AM MST Tue Dec 25 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow will develop over the mountains during the day, though
accumulations will be light and localized. However, snow will
increase in coverage and intensity across the mountains tonight
with accumulations of 4 to 8 inches expected over the western San
Juans and from 3 to 7 inches across the La Sal and Abajo Mountains
and the Uncompahgre Plateau and Grand Mesa.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wednesday: The Christmas Day/night storm is expected to pass south
of the Four Corners region during this period. Heavy snowfall over
the San Juan is expected to continue and a Winter Storm Warning
has been issued for that region. Amounts will range from 10 to 18
inches with locally higher amounts above the timberline. Lighter
snowfall is expected across the rest of the mountains of eastern
Utah and western Colorado, and possibly some valleys.
Thursday and Friday: Another storm is expected to impact the
region at the end of the week. This system is likely to focus
additional accumulating snowfall to southern areas.
Saturday and Sunday: Showers diminish early Saturday, then mainly
dry weather is expected for the remainder of the weekend.
Monday: A cold system could impact the area early next week,
though model solutions are far from consistent and confidence is
low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Dec 25, 11:02 AM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1102 AM MST TUE DEC 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM SNOW GLENWOOD SPGS 5SE 39.51N 107.24W
12/24/2018 M6.0 INCH GARFIELD CO PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
MMSLocal storm report, Dec 25, 12:00 PM MST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1200 PM MST TUE DEC 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW AVON 2NNW 39.66N 106.54W
12/25/2018 M1.3 INCH EAGLE CO PUBLIC
WATER EQUIVALENT: 0.10 INCH.
&&
SSWinter Weather, La Sal & Abajo Mountains
- When
- December 25, 5:00 PM MST to December 26, 12:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 3 to 7 inches of snow fell across the area. Law enforcement reported Utah State Route 191 snowpacked and icy. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow which also resulted in heightened avalanche concerns.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, December 25, 20182 deaths · 1 event
- Blizzard and Winter Storm in South Dakota, December 25 to 28, 201820 events
- Heavy Snow in Nevada, December 25, 201811 events
- Winter Weather in Colorado, December 25 to 26, 20185 events
- Winter Weather in Wyoming, December 25 to 27, 20185 events
- High Wind and Dense Fog in California, December 25, 201863 kt wind · 4 events
- Damaging Wind in California, December 25, 2018$10,000 · 1 event
- Heavy Snow in Idaho, December 25, 20181 event
- Heavy Rain in Hawaii, December 25, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791018.